Ausra Bagdonaite1, Valentinas Mačiulis1, 2, Jūratė Lengvenienė1, Aldona Šiurkutė1, 2
1Republican Vilnius Psychiatric Hospital, Vilnius, Lithuania
2Vilnius University Medical Faculty Psychiatric Clinic, Vilnius, Lithuania
Purpose: We present a successful clinical case which illustrates the difficulties of treatment when severe delirium had developed for a 58 year old man together with Stevens-Johnson syndrome after he intentionally took clonasepam 60 mg and lamictal 150 mg. This man suffers from symptomatic epilepsy, depression, and alcohol abuse.
Method: Clinical case.
Clinic: After poisoning, redness developed in the groin, armpits and on the back of the thighs, calves and bottoms of his feet. Later, there appeared extensive wounds with subcutaneous necrosis, hemorrhage and blisters with purulent content. Severe delirium with euphoria was observed, and continued for 6 days. After that, the symptoms of depression remained. Delirium was treated with haloperidol 1.6 mg/d, because it is the safest antipsychotic when suffering from epilepsy. Depression was treated with coaxil 37.5 mg/d., because it doesn‘t decrease the threshold of seizures. Necrosis and wounds were treated with dexametason 16 mg/d., as well as diclofenac and ciprinol. The epilepsy was treated with topamax up to 200 mg/d.
Results: The delirium gradually disappeared after 6 days and the wounds after 22 days. Also the mood improved. After 30 days, he was discharged from the hospital, MMSE – 30 points.
Conclusions: There is no golden treatment standard when there is delirium in co-occurrence with depression and some other life-threatening conditions. The interaction of the medicines and adverse events is very important, because choice of treatment is controversial. The treatment outcome depends on appropriate treatment, sequence of prescribing medicine, physical health of the patient, and intensive nurse care.